Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2009, 5:54 PM MDT for Garfield County, Kane County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2009, 5:54 PM MDT (23:54 UTC)
- Expired
- Jul 4, 2009, 6:18 PM MDT
- In force
- 24 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 4, 3:29 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 329 PM MDT SAT JUL 4 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO NORTHERN UTAH LATER THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR MUCH OF THE NEXT WEEK. && .AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND 18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA. EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z. CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z. && .FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT JUL 4 2009 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 5:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/04/2009 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON
STATE ROUTE 24
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 3, 7:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 4, 2:55 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 50 min |
| Jul 4, 3:01 PM MDT | Areal Flood Advisory | SLC | Garfield | 119 min |
| Jul 4, 4:22 PM MDT | Flash Flood Warning | SLC | Wayne | 83 min |
| Jul 4, 5:49 PM MDT | Flash Flood Warning | SLC | Wayne | 86 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.